Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Indianapolis, IN

April 10, 2017Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 9:49 AM EDT for Carroll County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 9:49 AM EDT (13:49 UTC)
Expired
Apr 10, 2017, 10:03 AM EDT
In force
14 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KIND 101349
SVRIND
INC015-101415-
/O.NEW.KIND.SV.W.0046.170410T1349Z-170410T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
949 AM EDT MON APR 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in north central Indiana...

* Until 1015 AM EDT.

* At 949 AM EDT, a severe thunderstorm was located 9 miles east of
  Delphi, or 17 miles southwest of Logansport, moving northeast at 55
  mph.  This storm has a history of producing golf ball sized hail.

  HAZARD...Golf ball size hail. 

  SOURCE...Emergency management. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 8637 4048 8658 4053 8662 4066 8637
TIME...MOT...LOC 1349Z 243DEG 49KT 4054 8651 

HAIL...1.75IN
WIND...<50MPH
 
$$

AW/JH
2 follow-up statements
313 
WWUS53 KIND 101355
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
955 AM EDT MON APR 10 2017

INC015-101415-
/O.CON.KIND.SV.W.0046.000000T0000Z-170410T1415Z/
Carroll IN-
955 AM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT
FOR EAST CENTRAL CARROLL COUNTY...

At 954 AM EDT, a severe thunderstorm was located 11 miles southwest
of Walton, or 12 miles south of Logansport, moving northeast at 55
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of east
central Carroll County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 8637 4052 8647 4057 8653 4066 8637
TIME...MOT...LOC 1354Z 240DEG 48KT 4058 8643 

HAIL...1.00IN
WIND...<50MPH
 
$$

AW/JH
765 
WWUS53 KIND 101403
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1003 AM EDT MON APR 10 2017

INC015-101413-
/O.CAN.KIND.SV.W.0046.000000T0000Z-170410T1415Z/
Carroll IN-
1003 AM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARROLL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4054 8637 4052 8647 4057 8653 4066 8637
TIME...MOT...LOC 1402Z 243DEG 49KT 4064 8628 

$$

AW/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:39 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 10, 6:39 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 AM EDT Mon Apr 10 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 318 AM EDT Mon Apr 10 2017

A frontal system will approach central Indiana today and move
through tonight and Tuesday morning bringing chances for showers
and thunderstorms to the area. After that mainly dry weather for
the rest of the week with very small shower chances on Thursday. A
frontal system will move in to end the week and a front will get
hung up over the area for the weekend bringing thunderstorm
chances back to the area.

&&

.NEAR TERM /Today and tonight/...

Issued at 318 AM EDT Mon Apr 10 2017

Low pressure moving through the Great Lakes will bring some upper
forcing to central Indiana today and drag a cold front through
the area tonight into Tuesday morning. An upper jet streak will
move through northern parts of the area, but the best upper
forcing will stay north of the forecast area. A low level jet
around 40 kts or so will bring some moisture up ahead of the cold
front and should see instability build over at least western parts
of the forecast area during the afternoon. Thus have increasing
chances for showers and thunderstorms during the afternoon/evening
across the western and then central counties, finally bringing
chances for thunderstorms across the entire area tonight ahead of
the cold frontal passage. With some instability and bulk shear
around 40 to 50 kts could see a few strong storms, possibly even
an isolated severe storm, but think best severe threat will remain
north of the area and agree with SPC marginal risk for central
Indiana.

As far as timing is concerned, think most of the area will be dry
through the morning. Hi res guidance indicates a few showers could
be possible across the western counties for a few hours this
morning so kept a slight chance there for this. Otherwise better
forcing doesn't move in until later in the afternoon and increased
pops then. Eastern counties may stay dry for most of the day and
not see much until tonight. With the slower precip arrival and
gusty southwesterly flow increased highs a degree or two from
guidance average.

&&

.SHORT TERM /Tuesday through Wednesday night/...

Issued at 318 AM EDT Mon Apr 10 2017

A cold front will slow down as it moves through the area and had
to keep some pops into Tuesday morning across the southeastern
forecast area. After that high pressure will build in and bring
dry weather with it. Highs will be in the 60s Tuesday and
Wednesday. Lows Tuesday night under mostly clear skies will dip in
the upper 30s to mid 40s which should be warm enough to stave off
any frost.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 300 AM EDT Mon Apr 10 2017

A more active pattern will develop through the extended as a
frontal boundary becomes hung up over the region. The front will
arrive initially on Thursday as a weakening wave aloft drifts
through the Ohio Valley. With limited moisture and instability
present into Friday...really hard to justify much higher than low
chance pops for central Indiana. While there will be a few
showers Thursday and Friday and perhaps a thunderstorm on
Friday...most areas will remain dry.

Greater convective coverage is expected over the weekend as the
front lifts back north into the lower Great Lakes...then swings
back south through the region as a cold front Sunday with the
ridge aloft being flattened by an upper wave tracking through the
upper Midwest. Neither Saturday or Sunday will be a washout...but
scattered convection is expected both days with the front in the
area.

Temperatures will remain warm through the period with highs
ranging from the mid 60s into the 70s. With southerly flow and
presence of the upper ridge over the area Saturday...some
locations could make a run at 80 degrees.

&&

.AVIATION /Discussion for 101800z TAF issuance/...

Issued at 634 AM EDT Mon Apr 10 2017

The sites will start out VFR with LLWS through 13z. Winds will
gusts out of 190-210 at 25-30 kts through the day. Chances of
showers and thunderstorms will move into the sites during the
afternoon hours, after around 20z, and included a VCTS for several
hours at each site for this threat. Not enough confidence in
timing/coverage to include an explicit TSRA at this time. Ceilings
should fall to MVFR around the same time, starting after around
20z, and stay there until after cold frontal passage sometime
after 6z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, Apr 10, 4:09 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
409 AM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
409 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Gusty southwest winds. Scattered strong afternoon and
evening thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Lightning...gusty winds
and locally heavy rainfall with thunderstorms.

Timing: Gusty winds today and tonight. Best threat for thunderstorms
late afternoon and evening.

Discussion: Chances for showers and thunderstorms will increase...
especially this afternoon through tonight as a cold front moves into
the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Friday through
Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Apr 10, 9:31 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             1 NNW LAFAYETTE         40.43N 86.88W
04/10/2017  M1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

&&

KEH
Local storm report, Apr 10, 9:35 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             3 ESE SHADELAND         40.36N 86.89W
04/10/2017  M1.75 INCH       TIPPECANOE         IN   EMERGENCY MNGR

&&

KEH
Local storm report, Apr 10, 9:49 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 AM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             3 SSE LAFAYETTE         40.37N 86.86W
04/10/2017  E1.75 INCH       TIPPECANOE         IN   PUBLIC

            TIME RADAR ESTIMATED.

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:56 AM EDTSevere Thunderstorm WarningINDWarren19 min
Apr 10, 9:29 AM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe31 min
Apr 10, 10:15 AM EDTSpecial Weather StatementINDBoone30 min
Apr 10, 10:18 AM EDTSpecial Weather StatementINDHoward42 min
Apr 10, 10:40 AM EDTSevere Thunderstorm WarningINDMadison, Tipton23 min
Apr 10, 1:02 PM EDTSpecial Weather StatementINDFountain, Vermillion43 min
Apr 10, 1:32 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery28 min
Apr 10, 1:36 PM EDTSpecial Weather StatementINDTippecanoe39 min
Apr 10, 3:10 PM EDTSpecial Weather StatementINDParke20 min
Apr 10, 3:32 PM EDTSpecial Weather StatementINDMontgomery28 min
Apr 10, 3:38 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Parke, Putnam37 min
Apr 10, 3:48 PM EDTSpecial Weather StatementINDTipton42 min
Apr 10, 4:53 PM EDTSpecial Weather StatementINDMadison22 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.